Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 352, NWS Birmingham, AL

July 5, 2008Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2008, 3:58 PM CDT for Lamar County, Marion County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 3:58 PM CDT (20:58 UTC)
Expired
Jul 5, 2008, 4:45 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 052058
SVRBMX
ALC075-093-052145-
/O.NEW.KBMX.SV.W.0352.080705T2058Z-080705T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARION COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF HAMILTON...
  EXTREME NORTHEASTERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 358 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES WEST OF
  WESTON...OR 8 MILES EAST OF FULTON...AND MOVING EAST AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTON AND 8 MILES NORTHWEST OF HAMILTON BY 445 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3413 8820 3420 8820 3421 8819 3427 8819
      3428 8818 3433 8817 3431 8789 3403 8793
      3411 8821
TIME...MOT...LOC 2058Z 280DEG 10KT 3423 8826

$$
1 follow-up statement
000 
WWUS54 KBMX 052129
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT SAT JUL 5 2008

ALC075-093-052145-
/O.CON.KBMX.SV.W.0352.000000T0000Z-080705T2145Z/
LAMAR AL-MARION AL-
429 PM CDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WESTERN MARION AND EXTREME NORTHEASTERN LAMAR COUNTIES...

AT 426 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF SHOTSVILLE...OR ABOUT 12 MILES EAST OF FULTON...MOVING
SOUTHEAST AT 8 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES WEST OF WESTON BY 445 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3413 8820 3420 8820 3421 8819 3427 8819
      3428 8818 3433 8817 3431 8789 3403 8793
      3411 8821
TIME...MOT...LOC 2129Z 313DEG 7KT 3420 8821

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:51 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 5, 3:51 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT SAT JUL 5 2008

.DISCUSSION...

DISCUSSION A BIT ABBREVIATED DUE TO ONGOING CONVECTION THIS
AFTERNOON. UPPER TROUGH AXIS AND A FEW DISTURBANCES WILL ROTATE
ACROSS THE FORECAST AREA THROUGH SUNDAY. IT STILL APPEARS THAT NO
AIRMASS CHANGE WILL TAKE PLACE AS MAIN COLD FRONT REMAINS NORTH OF
THE AREA. THEREFORE...CONVECTION THROUGH SUNDAY WILL BE ASSOCIATED
WITH UPPER FEATURES AS WELL AS SMALLER SCALE OUTFLOW BOUNDARIES AND
DIFFERENTIAL HEATING. WITH THE ADDED UPWARD MOTION ASSOCIATED WITH
THE UPPER FEATURES COMBINED WITH THE MODERATE MICROBURST POTENTIAL...
A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THROUGH 9 PM
THIS EVENING...AND AGAIN ON SUNDAY GENERALLY FROM 1 TO 9 PM. EVEN
WITH MID LEVEL WINDS INCREASING A BIT...OVERALL STORM ORGANIZATION
IS NOT EXPECTED AND MOST OF THE STRONG ACTIVITY WILL DIMINISH DUE TO
LOSS OF DAYTIME HEATING.

GFS/WRF/ECMWF/GFS ENSEMBLE ALL HAVE A SLIGHTLY DIFFERENT PICTURE OF
THE EVOLUTION THROUGH THE REMAINDER OF THE PERIOD. GFS DOES NOT
HAVE MUCH IN THE WAY OF MID TO UPPER FEATURES THAT THE OTHERS CARRY
WITH REGARD TO LIFT AND MOISTURE ENTERING THE PICTURE FROM THE
SOUTH. GFS HAS A NORTHERN STREAM TROUGH AFFECTING THE AREA BY
AROUND THURSDAY. WILL LEAN MORE TOWARD THE MIDDLE GROUND BETWEEN
SOLUTIONS...ECMWF/GFS ENSEMBLE.

WILL CONTINUE THE FORECAST TREND OF BRINGING IN OVERALL DRIER AIR
THROUGH TUESDAY. THIS KNOCKS THE RAIN CHANCES DOWN A BIT AREAWIDE...
MOST NOTABLY NORTH. FOR WEDNESDAY THROUGH FRIDAY...VERY MOIST AND
UNSTABLE AIRMASS SETTLES IN ACROSS THE AREA BUT NO REAL TRIGGER
BESIDES HEATING. WILL KEEP A HIGHLY CLIMATOLOGICAL FEEL TO POPS AND
WILL HAVE TO MONITOR THOSE MODELS SOLUTIONS THAT BRING SOME
TRIGGER FROM THE NORTH OR SOUTH. GENERALLY...HIGHS AROUND 90 AND LOWS
AROUND 70.

75/LINHARES

&&

.AVIATION...18Z TERMINAL FORECAST DISCUSSION.

ACTIVE CONVECTIVE DAY EXPECTED THIS AFTERNOON...AS SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOP AREAWIDE. INCLUDED VCTS AT ALL
TERMINALS AND WILL UPDATE AS NEEDED. BRIEF MVFR TO IFR CONDITIONS
ARE EXPECTED AT A FEW TERMINALS. HOWEVER...VFR CONDITIONS WILL
PREVAIL. STRONGER STORMS WILL PRODUCE GUSTY WINDS. WET MICROBURST
POTENTIAL THIS AFTERNOON IS MODERATE.

WINDS AND CONVECTIVE ACTIVITY WILL DIMINISH AFTER SUNSET. AN
ISOLATED SHOWER OR TWO WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT
PERIOD.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  87  66  90  69 /  30  30  20  20  10
ANNISTON    69  87  67  89  70 /  30  40  30  30  10
BIRMINGHAM  70  89  69  90  71 /  30  30  20  30  10
TUSCALOOSA  70  91  68  92  70 /  50  30  20  30  10
CALERA      69  88  68  91  70 /  40  40  30  30  20
AUBURN      68  85  68  88  71 /  40  50  30  40  20
MONTGOMERY  70  90  70  91  71 /  50  50  30  40  20
TROY        69  87  69  89  70 /  40  60  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

75/75/14
Hazardous weather outlook, Jul 5, 2:15 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT SAT JUL 5 2008

ALZ011>015-017>050-061130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG...TO MARGINALLY SEVERE...STORMS ARE POSSIBLE THROUGH
9 PM ACROSS ALL OF CENTRAL ALABAMA. THE STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS OF 35 TO 60 MPH...FREQUENT DEADLY
LIGHTNING...LOCALIZED HEAVY RAINFALL OF ONE TO TWO INCHES...AND PEA
TO PENNY SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY ACROSS ALL OF
CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY
WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 1 PM THROUGH
9 PM. WIND GUSTS UP TO 45 MPH...LOCALIZED HEAVY RAINFALL AND
DEADLY LIGHTNING ARE THE POTENTIAL THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

75

In the hours before

Local storm report, Jul 5, 2:21 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND DMG     7 SE CLAYTON            31.81N 85.37W
07/05/2008                   BARBOUR            AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY ROAD 79. WIND GUSTS ESTIMATED 45 TO
            50 MPH.

&&

GGOGGINS
Special weather statement, Jul 5, 2:38 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT SAT JUL 5 2008

ALZ039-052015-
MARENGO-
238 PM CDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 315 PM CDT...

AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DAYTON...OR 9 MILES SOUTHWEST OF UNIONTOWN...MOVING
EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DAYTON.
  FAUNSDALE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Special weather statement, Jul 5, 2:45 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT SAT JUL 5 2008

ALZ030-031-039-052030-
GREENE-MARENGO-SUMTER-
245 PM CDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE...MARENGO AND SUMTER COUNTIES
UNTIL 330 PM CDT...

AT 241 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF JEFFERSON...OR 13 MILES SOUTHWEST OF
DEMOPOLIS...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  US 80 AND AL 28.
  WHITFIELD.
  JEFFERSON.
  PIN HOOK.
  MYRTLEWOOD.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Special weather statement, Jul 5, 3:08 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT SAT JUL 5 2008

ALZ023-024-052100-
JEFFERSON-TUSCALOOSA-
308 PM CDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND TUSCALOOSA COUNTIES
UNTIL 400 PM CDT...

AT 306 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BULL CITY...OR 14 MILES WEST OF HUEYTOWN...MOVING
EAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BULL CITY.
  ABERNANT.
  WELLER.
  LAKE VIEW.
  NORTH JOHNS.
  MCADORY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 5, 3:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     2 W BOYD                32.62N 88.34W
07/05/2008                   SUMTER             AL   LAW ENFORCEMENT

            TREE DOWN ON COUNTY ROAD 12.

&&

GGOGGINS
Special weather statement, Jul 5, 3:50 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT SAT JUL 5 2008

ALZ048-052130-
RUSSELL-
350 PM CDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 430 PM CDT...

AT 347 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR FORT BENNING SOUTH...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UCHEE CREEK.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:52 PM CDTSevere Thunderstorm WarningBMXTallapoosa38 min
Jul 5, 1:53 PM CDTSevere Thunderstorm WarningBMXSumter52 min
Jul 5, 2:06 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa39 min
Jul 5, 3:31 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby44 min
Jul 5, 4:17 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby43 min
Jul 5, 4:30 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair45 min
Jul 5, 4:34 PM CDTSevere Thunderstorm WarningBMXRussell26 min
Jul 5, 4:49 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike26 min
Jul 5, 5:15 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike30 min
Jul 5, 5:27 PM CDTAreal Flood AdvisoryBMXMontgomery3 hr
Jul 5, 5:38 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega37 min
Jul 5, 6:08 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega52 min
Jul 5, 6:15 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa45 min
Jul 5, 6:41 PM CDTSevere Thunderstorm WarningBMXBullock, Macon49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.